Relations between limit-point and Dirichlet properties of second-order difference operators. (English) Zbl 1156.39011

The author uses complex value sequences \(x= (x_n)_n\), \(y= (y_n)_n\), \(n\in\{-1\}\cup\mathbb N\), the second-order formally symmetric difference expression
\[ Mx_n= \begin{cases} w^{-1}_n(-\Delta(p_{n-1} \Delta x_{n-1})+ q_nx_n),\quad & n\geq 0,\\ -w^{-1}_{-1} p_{-1}\Delta x_n,\quad & n= -1,\end{cases} \]
where \(\Delta x_n= x_{n+1}- x_n\) and \(p= (p_n)_n\), \(q= (q_n)_n\), \(w= (w_n)_n\) are complex valued sequences such that \(q_{-1}= 0\) and
\[ (\forall n\in \{-1\}\cup\mathbb N)(w_n> 0\wedge p_n\neq 0), \]
the space \(l^1\) of absolutely summable complex sequences and the Hilbert spaces \[ l^2= \Biggl\{(x_n)_n;\;\sum^{+\infty}_{n=-1} |x_n|^2< +\infty\Biggr\},\;l^2_w= \Biggl\{(x_n)_n;\;\sum^{+\infty}_{n=-1} |x_n|^2 w_n<+ \infty\Biggr\} \] with scalar products \((x,y)= \sum^{+\infty}_{n=-1} x_n\overline y_n\) is \(l^2\) and \((x,y)= \sum^{+\infty}_{n=-1} x_n\overline y_n w_n\) in \(l^2_w\). Consider the second-order difference equation
\[ Mx_n=\lambda x_n,\quad n\in\mathbb N,\quad\lambda\in\mathbb C\tag{1} \]
and the function \(T(M): D_{T(M)}\to l^2_w\), where
\[ (\forall n\ni \{-1\}\cup\mathbb N)((T(M)x)_n= T(M) x_n= Mx_n) \]
\[ D_{T(M)}= \Biggl\{(x_n)_n\in l^2_w;\;\sum^{+\infty}_{n=-1} |T(M) x_n|^2 w_n< +\infty\Biggr\}. \]
The function \(M\) is said to be in the limit point case if there is one \(l^2_w\)-solution of (1) for \(\text{Im\,}\lambda\neq 0\); otherwise, if all solutions of (1) are in \(l^2_w\) for all \(\lambda\in C\) then \(M\) is said to be in the limit circle.
Moreover, for all \(x,y\) in \(D_{T(M)}\), \(M\) is said:
strong limit-point on \(D_{T(M)}\) if \(\lim_{m\to+\infty} p_m\Delta y_m\overline x_{m+1}= 0\),
conditional Dirichlet on \(D_{T(M)}\) if \((\sqrt{|p_n|}\Delta x_n)_n\in l^2\wedge\sum^{+\infty}_{n= 0} q_n|x_n|^2<+\infty\),
weak Dirichlet on \(D_{T(M)}\) if \(\sum^{+\infty}_{n=0} (p_n\overline{\Delta x}_n\Delta y_n+ q_n\overline x_n y_n)< +\infty\).
The author proves that if
\(p^{-1}\not\in l^1\) or \(p^{-1}\in l^1\) and \(\sum^{+\infty}_{n=0} q_n\) is not convergent then \(M\) is conditional Dirichlet and implies \(M\) strong limit-point on \(D_{T(M)}\),
\(w\in l^1\), \(p^{-1}\in l^1\), \(q\in l^1\) then \(M\) is both Dirichlet and limit-circle on \(D_{T(M)}\),
\((\forall n\in\mathbb{N})(p_n> 0)\), \((w_m\sum^{+\infty}_{n=-1} p^{-1}_n)_m\not\in l^1\) or \((q_n)_n\not\in l^1\) then \(M\) is Dirichlet on \(D_{T(M)}\) if and only if \((\sqrt{|q_n|}x_n)_n\in l^1\),
\((\forall n\in\mathbb{N})(p_n> 0)\), \(wp^{-1}\not\in l^1\) and \((w_n w^{-1}_{n+1})_n\) is bounded above then \(M\) is strong limit-point on \(D_{T(M)}\) if and only if \(M\) is weak Dirichlet on \(D_{T(M)}\).
Reviewer: D. M. Bors (Iaşi)


39A70 Difference operators
39A12 Discrete version of topics in analysis
46B45 Banach sequence spaces
47B39 Linear difference operators
34C05 Topological structure of integral curves, singular points, limit cycles of ordinary differential equations
Full Text: DOI EuDML


[1] Amos, RJ, On a Dirichlet and limit-circle criterion for second-order ordinary differential expressions, Quaestiones Mathematicae, 3, 53-65, (1978) · Zbl 0411.34041
[2] Brown, BM; Evans, WD, On an extension of Copson’s inequality for infinite series, Proceedings of the Royal Society of Edinburgh. Section A. Mathematics, 121, 169-183, (1992) · Zbl 0754.26010
[3] Chen, J; Shi, Y, The limit circle and limit point criteria for second-order linear difference equations, Computers & Mathematics with Applications, 47, 967-976, (2004) · Zbl 1073.39011
[4] Delil, A; Evans, WD, On an inequality of Kolmogorov type for a second-order difference expression, Journal of Inequalities and Applications, 3, 183-214, (1999) · Zbl 0939.47029
[5] Evans, WD; Everitt, WN, A return to the Hardy-Littlewood integral inequality, Proceedings of the Royal Society of London. Series A. Mathematical, Physical and Engineering Sciences, 380, 447-486, (1982) · Zbl 0487.26005
[6] Hinton, DB; Lewis, RT, Spectral analysis of second order difference equations, Journal of Mathematical Analysis and Applications, 63, 421-438, (1978) · Zbl 0392.39001
[7] Kwong, MK, Conditional Dirichlet property of second order differential expressions, The Quarterly Journal of Mathematics, 28, 329-338, (1977) · Zbl 0425.34002
[8] Kwong, MK, Note on the strong limit point condition of second order differential expressions, The Quarterly Journal of Mathematics, 28, 201-208, (1977) · Zbl 0403.34025
[9] Race, D, On the strong limit-point and Dirichlet properties of second order differential expressions, Proceedings of the Royal Society of Edinburgh. Section A. Mathematics, 101, 283-296, (1985) · Zbl 0582.34035
[10] Sun, S; Han, Z; Chen, S, Strong limit point for linear Hamiltonian difference system, Annals of Differential Equations, 21, 407-411, (2005) · Zbl 1085.39005
[11] Atkinson FV: Discrete and Continuous Boundary Problems, Mathematics in Science and Engineering. Volume 8. Academic Press, New York, NY, USA; 1964:xiv+570.
[12] Delil, A, Ikinci mertebe fark ifadesinin Dirichlet ve limit-nokta özellikleri, 26-31, (2004)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.